Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 25, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Sep 3, 2022, 7:50 PM CDT for Henderson County, Illinois; Des Moines County, Iowa. It was in force for 111 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2022, 7:50 PM CDT (00:50 UTC)
- Expired
- Sep 3, 2022, 9:41 PM CDT
- In force
- 111 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Des Moines County, IA, Henderson County, IL
The radar
The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 8:00 PM CDT | HEAVY RAIN 1.83 | 1 Ene Burlington, IA | RAINFALL IN THE PAST HOUR AT BRLI4 ON MISSISSIPPI RIVER. |
| Sep 3, 8:26 PM CDT | FLASH FLOOD | 1 S Burlington, IA | DEEP STATIONARY WATER ON ROADS NEAR WEST AVE AND S GARFIELD IN TOWN. SEVERAL OTHER STREETS WITH PONDING WATER FROM ONE SIDE OF CURB TO MIDDLE OF ROAD INCLUDING HWY 61. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
765
WGUS53 KDVN 040050
FFWDVN
IAC057-ILC071-040700-
/O.NEW.KDVN.FF.W.0025.220904T0050Z-220904T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
750 PM CDT Sat Sep 3 2022
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Eastern Des Moines County in southeastern Iowa...
Henderson County in west central Illinois...
* Until 200 AM CDT Sunday.
* At 750 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen near Oquawka. The expected rainfall rate is 1 to 2
inches in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Burlington, Oquawka, West Burlington, Stronghurst, Carman,
Biggsville, Gladstone, Rozetta, Gulf Port, Bald Bluff, Media, Lone
Tree, Olena, Hopper, Delabar State Park, Henderson County
Fairgrounds, Decorra, Carthage Lake, Heapsville and Shokokon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4075 9122 4107 9096 4107 9095 4107 9092
4107 9091 4107 9090 4107 9079 4074 9079
4070 9107
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Ervin2 follow-up statements
642
WGUS73 KDVN 040138
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
838 PM CDT Sat Sep 3 2022
IAC057-ILC071-040700-
/O.CON.KDVN.FF.W.0025.000000T0000Z-220904T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Des Moines IA-Henderson IL-
838 PM CDT Sat Sep 3 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM CDT SUNDAY FOR
EASTERN DES MOINES AND HENDERSON COUNTIES...
At 838 PM CDT, emergency management reported thunderstorms producing
flash flooding in Burlington. Between 2 and 3 inches of rain have
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Burlington, Oquawka, West Burlington, Stronghurst, Carman,
Biggsville, Gladstone, Rozetta, Gulf Port, Bald Bluff, Media, Lone
Tree, Olena, Hopper, Delabar State Park, Henderson County
Fairgrounds, Decorra, Carthage Lake, Heapsville and Shokokon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4075 9122 4107 9096 4107 9095 4107 9092
4107 9091 4107 9090 4107 9079 4074 9079
4070 9107
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
Ervin395
WGUS73 KDVN 040241
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
941 PM CDT Sat Sep 3 2022
IAC057-ILC071-040251-
/O.CAN.KDVN.FF.W.0025.000000T0000Z-220904T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Des Moines IA-Henderson IL-
941 PM CDT Sat Sep 3 2022
...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN DES MOINES AND
HENDERSON COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4075 9122 4107 9096 4107 9095 4107 9092
4107 9091 4107 9090 4107 9079 4074 9079
4070 9107
$$
ErvinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:27 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 3, 6:27 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 627 PM CDT Sat Sep 3 2022 ...AVIATION UPDATE... .UPDATE... Issued at 452 PM CDT Sat Sep 3 2022 Southwestward moving MCV is helping focus storms along a cluster from earlier near Carroll/Jo Daviess to Clinton/Whiteside this past couple hours, and now in Scott and Rock Island (likely soon in Henry IL). Very heavy rain is occurring in this cluster, especially from new updrafts. Storm motions are very slow, but the cluster is pushing south with an outflow apparent on radar. I've been SPS'ing these storms, with a torrential rain threat, and lightning, but some weak downburst signatures on radar support mention of wind as well. These storms are moving into a drier portion of the CWA soon, so hopefully, they'll be less problematic and more beneficial soon. ERVIN && .SYNOPSIS... Issued at 238 PM CDT Sat Sep 3 2022 18Z surface data has a weak low near KEFT in southern Wisconsin. The cold front ran southwest from the low roughly along the Mississippi and then southwest into southern Kansas. Dew points ahead of the front were in the mid 60s to lower 70s. Behind the front dew points were in the 50s to lower 60s. && .SHORT TERM...(This evening through Sunday) Issued at 238 PM CDT Sat Sep 3 2022 Through sunset isolated to scattered showers and thunderstorms will be seen generally along/east of the Mississippi. Brief downpours are likely from the stronger storms. After sunset the showers and thunderstorms east of the Mississippi will slowly dissipate through midnight. On Sunday cloud cover will persist through much of the morning followed by gradual clearing from west to east during the afternoon. The proximity of an upper low 'may' allow some isolated showers or even a thunderstorm to develop east of the Mississippi and south of I-80. .LONG TERM...(Sunday night through Saturday) Issued at 238 PM CDT Sat Sep 3 2022 Overall long-term signal trend suggests temperatures at or slightly above normal over the next two weeks. The precipitation signal is unclear but based on recent trends around or somewhat below normal seems reasonable. Sunday night through Tuesday Assessment...low confidence on precipitation The model consensus signal suggests the potential for diurnally driven convection occurring east of the Mississippi Sunday night through Tuesday. Here the consensus has slight chance pops. The pops are driven mainly by the CMC as it has light precipitation each day. The GFS/GEFS is actually fairly dry for a change. The ECMWF/EPS has little if any precipitation as well. Wednesday through Friday night Assessment...medium to high confidence on temperatures at or sightly above normal. The model consensus has dry conditions through the period as high pressure moves to the mid-Atlantic states. However I cannot fully rule out a rogue shower or thunderstorm developing in the afternoon each day. If diurnal convection would develop, overall coverage would probably be 5 percent of the area. Saturday Assessment...medium confidence on rain chances The model consensus has slight chance pops for essentially the entire area Saturday afternoon. The models have pushed the rain chances back one full day and now are suggesting a weak cold front will move through the area anywhere from Friday night through Saturday night. Pooling of moisture along the front may allow for some isolated storms to develop. Interestingly the deterministic ECMWF brings the front through dry but lights up rain along the front when it stalls Saturday night into Sunday. Ditto for the CMC. The GFS/GEFS are slightly faster with the arrival of the front (Friday night) but do generate rain during the day Saturday. Thus the slight chance pops for Saturday look reasonable for now. Given how many fronts have come through dry this year, I would not be surprised if this front came through dry as well. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 623 PM CDT Sat Sep 3 2022 A slow moving cold front, with a cluster of slow moving, but storms with very heavy rain, are moving south over locations near MLI through GBG early this evening. Other more isolated showers and storms are in southeast Iowa, and light isolated showers to the north through DBQ. These storms will drop south, and slowly dissipate this evening. Otherwise, the cold front will continue the low clouds spreading in from Wisconsin on the northeast winds overnight. These clouds will slowly lift and break up through the late morning and afternoon hours Sunday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...08 SHORT TERM...08 LONG TERM...08 AVIATION...Ervin
Hazardous weather outlook, Sep 3, 3:35 AM CDT, 16 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 335 AM CDT Sat Sep 3 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 335 AM CDT Sat Sep 3 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible this afternoon. The main threat from any storm would be lightning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Sep 3, 5:49 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 1 ENE MONTPELIER 41.47N 90.78W
09/03/2022 M1.50 INCH SCOTT IA TRAINED SPOTTER
RAIN FELL IN PAST HOUR.
&&
GROSSSpecial weather statement, Sep 3, 5:51 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
551 PM CDT Sat Sep 3 2022
ILZ016-032330-
Henry IL-
551 PM CDT Sat Sep 3 2022
...Strong thunderstorms will impact portions of southern Henry County
through 630 PM CDT...
At 551 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kewanee to Andover. Movement was south at
25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Kewanee around 600 PM CDT.
Woodhull and Alpha around 610 PM CDT.
This includes Interstate 74 in Illinois between mile markers 19 and
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4123 8987 4115 8987 4115 9040 4137 9042
4137 8986 4123 8986
TIME...MOT...LOC 2251Z 345DEG 21KT 4131 8988 4131 9030
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ErvinSpecial weather statement, Sep 3, 6:30 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
630 PM CDT Sat Sep 3 2022
ILZ015-016-024-026-040000-
Warren IL-Mercer IL-Rock Island IL-Henry IL-
630 PM CDT Sat Sep 3 2022
...A strong thunderstorm will impact portions of northeastern Warren,
south central Rock Island, eastern Mercer and southwestern Henry
Counties through 700 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynn Center, or 11 miles west of Cambridge, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
New Windsor around 645 PM CDT.
Woodhull, Alpha and New Windsor around 650 PM CDT.
Other locations in the path of this storm include North Henderson.
This includes Interstate 74 in Illinois between mile markers 19 and
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4091 9046 4133 9054 4138 9031 4115 9020
4115 9044 4091 9044
TIME...MOT...LOC 2330Z 001DEG 18KT 4129 9041
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ErvinLocal storm report, Sep 3, 6:44 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 PM CDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HEAVY RAIN 1 NW DAVENPORT 41.56N 90.62W
09/03/2022 M1.95 INCH SCOTT IA TRAINED SPOTTER
&&
GROSSLocal storm report, Sep 3, 7:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HEAVY RAIN FARMINGTON 40.64N 91.74W
09/03/2022 E0.80 INCH VAN BUREN IA TRAINED SPOTTER
RAIN FELL IN 30 MIN.
&&
GROSSSpecial weather statement, Sep 3, 7:34 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
734 PM CDT Sat Sep 3 2022
IAZ089-099-ILZ024>026-034-035-040115-
Warren IL-Mercer IL-Henderson IL-McDonough IL-Hancock IL-
Des Moines IA-Lee IA-
734 PM CDT Sat Sep 3 2022
...Strong thunderstorms will impact portions of northeastern Hancock,
Henderson, Warren, northern McDonough, southeastern Mercer, central
Des Moines and northeastern Lee Counties through 815 PM CDT...
At 734 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galesburg to 6 miles northwest of
Gladstone. Movement was south at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Gladstone around 740 PM CDT.
Burlington around 745 PM CDT.
West Burlington around 750 PM CDT.
Other locations in the path of these storms include Gulf Port,
Carman, Dallas City, Terre Haute and Disco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4060 9150 4107 9108 4107 9095 4115 9092
4121 9079 4107 9044 4062 9045
TIME...MOT...LOC 0034Z 003DEG 17KT 4096 9047 4090 9107
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ErvinThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:34 PM CDT | Special Weather Statement | DVN | Henderson, Warren | 41 min |
Nearby
Flash Flood Warnings in Illinois, 2022Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.